Heavy Rain, Columbia
- When
- August 6, 3:00 PM EST to 4:15 PM EST
- Where
- Columbia County, 0.91 mi NW of Lake City
- Reported by
- COOP Observer
- Coordinates
- 30.190, -82.640
An observer measured 2.91 inches of rain in 1 hr and 15 minutes.
The sea breezes ignited a few severe storms over an unstable air mass during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
The sea breezes ignited a few severe storms over an unstable air mass during the afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 6, 2:07 PM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
307 PM EDT SAT AUG 6 2011
.CURRENTLY...SCATTERED CONVECTION HAS DEVELOPED OVER THE AREA
WITH ACTIVITY SLOWLY FOCUSING TOWARD THE INLAND AREAS AS THE E
COAST SEA BREEZE MOVES INLAND. TEMPS ARE IN THE MID AND UPPER 90S
OUTSIDE OF THE CONVECTIVE AREAS. SO FAR...CONVECTION HAS BEEN TAME
BUT ANTICIPATE STRONGER CONVECTION WILL DEVELOP DUE TO OUTFLOW
BOUNDARIES AND HIGHER INSTABILITY OVER INLAND AREAS. REMNANTS OF
T.S. EMILY CONT TO SLOWLY SHIFT NWD...AND MODELS CONT THE TREND
OF MOVING THE SYSTEM N AND THEN NE OVER THE NEXT 24-36 HRS.
.SHORT TERM...
TONIGHT...MODELS SHOW MID LEVEL RIDGE AXIS OVER NE FL SLOWLY
DROPPING SWD AS A MID LEVEL TROUGH OVER GA MOVES EWD. THIS WILL
SUPPRESS LOW LEVEL RIDGE SWD WITH PREVAILING SWLY LLVL WINDS.
SCT CONVECTION IS EXPECTED IN THE EVENING HOURS WITH 30-40% RAIN
CHANCES INLAND AND AROUND 20% COAST. LITTLE TO NO FOG DUE TO LIGHT
SWLY WINDS CONTINUING LATE TONIGHT AND MID-UPPER 70 DEG MINS.
SUNDAY THROUGH MONDAY...THE GENERAL PATTERN OF LLVL RIDGE WELL TO
OUR S AND TROUGH TO OUR N WILL CONTINUE. MEAN FLOW WILL BE WLY
AROUND 10-15 KT GIVING VIRTUALLY LITTLE CHANCE FOR AN E COAST SEA
BREEZE. PWATS WILL REMAIN ELEVATED ONCE AGAIN AROUND 2 INCHES.
ANTICIPATE W COAST SEA BREEZE WILL INITIATE ISOLD TO SCT
CONVECTION IN THE LATE MORNING/EARLY AFTN AND SPREAD EWD WHILE
CONVECTIVE TRENDS INCREASE. BELIEVE CHANCE POPS WILL SUFFICE AT
THIS TIME. LITTLE CHANGE IN TEMP PROFILE SUGGESTS MID-UPPER 90S
AGAIN ESPECIALLY WITH THE DUE WLY FLOW. HEAT INDICES WILL FLIRT
WITH HEAT ADVY CRITERIA SO WILL CONTINUE TO MONITOR FOR LATER
ADVY AND OUTLOOKS. TUE...GFS SHOWS A DISTURBANCE IN THE NEAR ZONAL
FLOW ALOFT OVER THE NRN GULF OF MEXICO...BUT THIS LOOKS SUSPECT
AND WILL DISREGARD. WILL CONT WITH A SIMILAR POPS REGIME AND
CAPPED AT 40% AT THIS TIME. HEAT INDICES WILL PUSH NEAR 105-110
ONCE AGAIN WITH LITTLE RELIEF IN SIGHT.
.LONG TERM...WED-SAT.
AN EAST COAST TROUGH WILL DOMINATE WITH THE SRN EXTENSION OF THE
TROUGH JUST OFF THE NE FL/SE GA COAST. DEEP LAYER RIDGE WILL
REMAIN NEARLY STATIONARY OVER THE N CENTRAL GULF OF MEXICO.
SOME DRIER AIR STILL FCST TO SHIFT SWD INTO THE OUR NRN ZONES SO
CONFIDENCE IN THIS REMAINS FAIRLY GOOD. SHOULD SEE DECREASED RAIN
CHANCE OVER SE GA BUT REMAINING NEAR NORMAL OVER NE FL WHERE
DEEPER MOISTURE WILL REMAIN RELATIVELY INTACT. TEMPS ARE EXPECTED
TO DROP SLOWLY THROUGH THE WEEK TO NEAR NORMAL.
&&
.AVIATION...
SHOWERS/STORMS HAVE BEEN SMALL AND BRIEF WITH MINIMAL LIGHTNING SO
FAR. SEABREEZE IS MOVING STEADILY WEST AWAY FROM JAX...CRG...AND
SSI WHERE THERE REMAINS VERY LITTLE IN THE WAY OF ANY ADDITIONAL
THREAT OF RAIN. VFR WILL CONTINUE AT THOSE THREE TERMINALS. GNV
WILL REMAIN IN THE THREAT ZONE FOR THUNDERSTORMS THE REMAINDER OF
THE AFTERNOON. WILL CARRY VCTS THERE FOR NOW AND WILL MONITOR
VERY CLOSELY FOR AMENDMENTS. IF A THUNDERSTORM MOVES OVER THE
TERMINAL...BRIEF IFR CEILINGS AND VISIBILITIES AS WELL AS GUSTY
WINDS CAN BE EXPECTED.
&&
.MARINE...
WESTERLY WINDS WILL PREVAIL OUTSIDE OF AFTERNOON LOCAL SEABREEZE
EFFECTS. SOUTHWESTERLY NOCTURNAL SURGES CAN BE EXPECTED EACH
NIGHT. WILL GO WITHOUT AN SCEC TONIGHT BUT WILL LIKELY NEED ONE
THE NEXT COUPLE OF NIGHTS AS WINDS INCREASE TO 15 TO 20 KNOTS.
WESTERLY FLOW WILL RAISE THE THREAT OF THUNDERSTORMS MOVING
OFFSHORE THE NEXT FEW DAYS.
RIP CURRENTS: MODERATE RISK. SURF IS IN THE 2-3 FT RANGE WITH
SOME NOTABLE SE SWELLS OF ABOUT 3 FT WITH PERIODS OF 9 SECONDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 75 96 76 97 / 30 30 20 40
SSI 80 94 79 94 / 10 30 20 30
JAX 76 97 77 96 / 30 40 20 40
SGJ 77 94 78 94 / 20 40 20 30
GNV 75 95 76 94 / 30 30 20 40
OCF 75 95 77 94 / 30 30 10 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR ALACHUA-BAKER-
BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
GA...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR APPLING-ATKINSON-
BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-COASTAL GLYNN-
COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-
WARE-WAYNE.
AM...NONE.
&&
SHASHY/SHULER/WALKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 421 AM EDT SAT AUG 6 2011 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-070900- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 421 AM EDT SAT AUG 6 2011 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. ...HEAT ADVISORY ALL ZONES THROUGH THIS EVENING... ...MODERATE RISK OF RIP CURRENTS... .DAY ONE...TODAY AND TONIGHT... ANOTHER DAY OF DANGEROUSLY HOT TEMPERATURES COMBINED WITH HIGH HUMIDITY WILL PRODUCE HEAT INDICES NEAR 110 DEGREES THIS AFTERNOON. A HEAT ADVISORY HAS BEE ISSUED FOR ALL AREAS. SCATTERED THUNDERSTORMS ARE EXPECTED TO FIRST DEVELOP ACROSS SOUTHEAST GEORGIA AND THE SUWANNEE RIVER VALLEY OF NORTH FLORIDA BY EARLY AFTERNOON. STORMS WILL CONTINUE TO DEVELOP ACROSS THE REMAINDER OF NORTHEAST FLORIDA THROUGH THE AFTERNOON...WITH A FOCUS FOR CONVECTION BETWEEN HIGHWAY 301 AND INTERSTATE 95 DURING THE LATE AFTERNOON AND EARLY EVENING. STORM STORM MOTION WILL PRODUCE LOCALLY HEAVY RAINFALL...AND GUSTY WINDS WILL BE POSSIBLE IN STRONGER CELLS. INCREASING SWELLS WILL ELEVATE THE RIP CURRENT RISK ALONG THE COAST. PLEASE REFER TO THE SURF ZONE FORECAST FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... AN ELEVATED RISK OF RIP CURRENTS WILL OCCUR AT THE BEACHES THROUGH THE WEEKEND DUE TO LONG PERIOD SWELLS. DANGEROUS HEAT IS FORECAST THROUGH THE MIDDLE OF NEXT WEEK WITH HEAT INDICES ABOVE 105 EACH AFTERNOON. SCATTERED THUNDERSTORMS WILL OCCUR EACH AFTERNOON AND EVENING...WITH ISOLATED STRONG TO SEVERE STORMS POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. ENYEDI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 310 PM EDT SAT AUG 6 2011 GAZ150-164-061945- CHARLTON-WARE- 310 PM EDT SAT AUG 6 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN WARE AND CENTRAL CHARLTON COUNTIES FOR STRONG WINDS VALID UNTIL 345 PM EDT... AT 310 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER CHARLTON COUNTY...OR 7 MILES NORTHEAST OF STEPHEN FOSTER STATE PARK...MOVING SOUTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF THE INDICATED COUNTIES THROUGH 345 PM EDT. GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3090 8205 3063 8208 3065 8233 3094 8228 TIME...MOT...LOC 1910Z 309DEG 3KT 3089 8224 ZIBURA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 332 PM EDT SAT AUG 6 2011 GAZ153-154-062000- COASTAL GLYNN-INLAND GLYNN- 332 PM EDT SAT AUG 6 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN GLYNN COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 400 PM EDT... AT 333 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF EVERETT...OR 10 MILES WEST OF DARIEN...STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BOYS ESTATE AND EVERETT THROUGH 400 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3126 8144 3130 8172 3142 8162 3131 8143 TIME...MOT...LOC 1933Z 177DEG 1KT 3136 8160 ZIBURA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
335 PM EDT SAT AUG 6 2011
FLZ022-023-062000-
BAKER-COLUMBIA-
335 PM EDT SAT AUG 6 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN BAKER
AND NORTHERN COLUMBIA COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 400 PM EDT...
AT 336 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER COLUMBIA COUNTY...OR 16 MILES EAST
OF WHITE SPRINGS...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF THE INDICATED COUNTIES
THROUGH 400 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3037 8266 3038 8266 3040 8264 3043 8265
3044 8267 3052 8266 3047 8239 3034 8239
3034 8267 3037 8267
TIME...MOT...LOC 1936Z 312DEG 13KT 3039 8250
ZIBURASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 347 PM EDT SAT AUG 6 2011 GAZ163-062030- CLINCH- 347 PM EDT SAT AUG 6 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CLINCH COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 430 PM EDT... AT 347 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED 5 MILES SOUTHEAST OF DU PONT...OR 7 MILES SOUTHWEST OF HOMERVILLE...STATIONARY. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND HOMERVILLE AND DU PONT THROUGH 430 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3108 8295 3109 8267 3086 8269 3085 8290 TIME...MOT...LOC 1947Z 177DEG 1KT 3095 8280 SHULER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
356 PM EDT SAT AUG 6 2011
GAZ152-153-165-062045-
BRANTLEY-INLAND CAMDEN-INLAND GLYNN-
356 PM EDT SAT AUG 6 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
BRANTLEY...WESTERN GLYNN AND NORTHWESTERN CAMDEN COUNTIES FOR STRONG
WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 445 PM EDT...
AT 357 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM WAYNESVILLE TO 3
MILES NORTHWEST OF TARBORO...MOVING EAST AT 5 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ATKINSON...WAYNESVILLE...
THALMANN AND TARBORO THROUGH 445 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3100 8181 3106 8194 3135 8187 3135 8176
3133 8174 3135 8171 3135 8166
TIME...MOT...LOC 1957Z 269DEG 3KT 3125 8179 3103 8185
SHULERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EDT SAT AUG 6 2011
FLZ023-062030-
BAKER-
400 PM EDT SAT AUG 6 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL BAKER
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 430 PM
EDT...
AT 400 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES NORTHWEST OF SANDERSON...OR 20
MILES NORTH OF RAIFORD...MOVING SOUTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SANDERSON THROUGH 430 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3042 8245 3042 8221 3039 8219 3025 8219
3025 8245
TIME...MOT...LOC 2000Z 332DEG 4KT 3034 8232
ZIBURAThe national radar mosaic for the moment the first event began.
1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
An observer measured 2.91 inches of rain in 1 hr and 15 minutes.
Trees and power lines were blown down per highway patrol. The time of damage was based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329623, 329624.